Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Intern Med. 2009 Jun 16;150(12):858-68.

Narrative review: statin-related myopathy.

Author information

1
Robarts Research Institute and Schulich School of Medicine and Dentistry, University of Western Ontario, London, Ontario, Canada. joan_warren@nih.gov

Abstract

Statin-related myopathy is a clinically important cause of statin intolerance and discontinuation. The spectrum of statin-related myopathy ranges from common but clinically benign myalgia to rare but life-threatening rhabdomyolysis. Observational studies suggest that myalgia can occur in up to 10% of persons prescribed statins, whereas rhabdomyolysis continues to be rare. The mechanisms of statin-related myopathy are unclear. Options for managing statin myopathy include statin switching, particularly to fluvastatin or low-dose rosuvastatin; nondaily dosing regimens; nonstatin alternatives, such as ezetimibe and bile acid-binding resins; and coenzyme Q10 supplementation. Few of these strategies have high-quality evidence supporting them. Because statin-related myopathy will probably become more common with greater numbers of persons starting high-dose statin therapy and the increasing stringency of low-density lipoprotein cholesterol level targets, research to better identify patients at risk for statin myopathy and to evaluate management strategies for statin-related myopathy is warranted.

Comment in

PMID:
19528564
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Support Center